Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 50, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 18, 2019, 5:39 AM CDT for 4 counties in Wisconsin. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2019, 5:39 AM CDT (10:39 UTC)
- Expired
- Aug 18, 2019, 6:15 AM CDT
- In force
- 36 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dane County, WI, Green County, WI, Iowa County, WI, Lafayette County, WI
The radar
The Milwaukee radar (KMKX), 88 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1225 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
223
WUUS53 KMKX 181039
SVRMKX
WIC025-045-049-065-181115-
/O.NEW.KMKX.SV.W.0050.190818T1039Z-190818T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
539 AM CDT Sun Aug 18 2019
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Northeastern Lafayette County in south central Wisconsin...
Northern Green County in south central Wisconsin...
Southeastern Iowa County in south central Wisconsin...
Southwestern Dane County in south central Wisconsin...
* Until 615 AM CDT.
* At 539 AM CDT, a severe thunderstorm was located over
Blanchardville, or 13 miles southwest of Mount Horeb, moving east
at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fitchburg, Verona, Oregon, Belleville, New Glarus, Brooklyn,
Monticello, Blanchardville, Dayton, Hollandale, Mount Vernon and
Paoli.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4292 8997 4301 8936 4285 8933 4284 8937
4274 8937 4273 8994
TIME...MOT...LOC 1039Z 263DEG 35KT 4283 8985
HAIL...1.00IN
WIND...60MPH
$$
STUMPF2 follow-up statements
065
WWUS53 KMKX 181054
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
554 AM CDT Sun Aug 18 2019
WIC049-065-181102-
/O.CAN.KMKX.SV.W.0050.000000T0000Z-190818T1115Z/
Lafayette WI-Iowa WI-
554 AM CDT Sun Aug 18 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAFAYETTE AND
SOUTHEASTERN IOWA COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4294 8984 4301 8936 4285 8933 4284 8937
4274 8937 4273 8984
TIME...MOT...LOC 1052Z 263DEG 35KT 4285 8967
$$
WIC025-045-181115-
/O.CON.KMKX.SV.W.0050.000000T0000Z-190818T1115Z/
Green WI-Dane WI-
554 AM CDT Sun Aug 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR NORTHERN GREEN AND SOUTHWESTERN DANE COUNTIES...
At 552 AM CDT, a severe thunderstorm was located over New Glarus, or
11 miles south of Mount Horeb, moving east at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fitchburg, Verona, Oregon, Belleville, New Glarus, Brooklyn,
Monticello, Dayton, Mount Vernon and Paoli.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4294 8984 4301 8936 4285 8933 4284 8937
4274 8937 4273 8984
TIME...MOT...LOC 1052Z 263DEG 35KT 4285 8967
HAIL...0.88IN
WIND...60MPH
$$
STUMPF935
WWUS53 KMKX 181105
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
605 AM CDT Sun Aug 18 2019
WIC025-045-181115-
/O.EXP.KMKX.SV.W.0050.000000T0000Z-190818T1115Z/
Green WI-Dane WI-
605 AM CDT Sun Aug 18 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GREEN AND
SOUTHWESTERN DANE COUNTIES WILL EXPIRE AT 615 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4294 8984 4301 8936 4285 8933 4284 8937
4274 8937 4273 8984
TIME...MOT...LOC 1105Z 270DEG 35KT 4286 8952
$$
STUMPFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:03 AM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 18, 3:03 AM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 303 AM CDT Sun Aug 18 2019 .SHORT TERM... Today and Tonight. Forecast Confidence is medium... There is some patchy fog in eastern Wisconsin. This should diminish later this morning as high clouds move in from the west ahead of the showers. Two rounds of showers/storms today. 850-700mb warm air advection is fueling showers and a few thunderstorms across southwest and south- central Wisconsin. Expect these to continue into eastern Wisconsin, but they will likely become more isolated. The 850 front will push further into the region providing some forcing but there is less instability in eastern Wisconsin. The next line of strong to severe storms across Iowa is turning south following the instability gradient. Can't rule out strong to severe storms clipping southwest Wisconsin. Strong winds is the greatest threat. Most likely some strong (sub severe) storms will move through southern Wisconsin later this morning, weakening as they move east. Rain is likely across all of southern Wisconsin later this morning. The low level jet currently into north-central Iowa will nose into southwest Wisconsin later this morning. This will help sustain the line of storms across southern Wisconsin. There is quite a cap in place which should limit severe potential but there is 1000-2000 J of MU cape and 30-40 knots of shear to some storms could be strong. This is similar to the environment in southern MN where storms have been weakening somewhat. Southwest winds will gust 20 to 25 mph today then become west this evening as a cold front moves through. A shower is possible later today with the frontal passage. High pressure will move from NW Iowa into western Wisconsin tonight bringing light northwest winds. .LONG TERM... Monday night through Wednesday...Forecast Confidence is Medium. Another cool night is expected Monday night as the surface high lingers over the area. By Tuesday morning though the high will be pushing east into Michigan with winds turning back to the south. This will bring 60 to 70 degree dewpoints back into southern Wisconsin Tuesday afternoon. In terms of storm chances for Tuesday models continue to show a good deal of uncertainty in how they handle a shortwave moving through the region. There are still timing and strength differences that need to be worked out before confidence can be higher in how the event will unfold. As it stands now using a blend of guidance, the shortwave will be crossing southern WI in the afternoon. Strong WAA ahead of this feature will bring both a strong capping inversion but also highs into the mid to upper 80s. Lapse rates aloft steepen and with warm/humid airmass in place MUCAPE values end up close to 3,000+ J/kg. The one limiting factor is going to be the capping inversion and whether parcels will be able to break through it. The 00z GFS soundings suggest a weakening CAP by 21z Tuesday and this could end up being the case with the latest ECMWF showing a stronger shortwave. Showers and thunderstorms would develop in the late afternoon along the cold front with these mainly impacting the E/SE portions of the area. Still plenty of details that need to be worked out but with the potential of 3,000 J/kg of CAPE, damaging winds and large hail are possible. By Tuesday night into Wednesday the front will have moved in and all precip should be ending. A reinforcing front arrives on Wednesday with cooler and drier air streaming into the area. Highs stay in the 70s for Wednesday. Wednesday night through Saturday...Forecast Confidence is High. High pressure builds in from the north and will bring noticeably drier air into the region for the rest of the work week. Under mostly sunny skies highs will warm into the mid to upper 70s each day but the biggest change will be felt with the overnight lows. It's likely that models are too warm with temps as each night will be ideal for radiational cooling and lows could end up closer to the low 50s and wouldn't be surprised if some of the cooler locations dip into the upper 40s. The next chance for any rain looks to be late Saturday into Sunday. && .AVIATION(9Z TAFS)... Two rounds of showers and some thunderstorms are expected this morning. The first is moving through southern Wisconsin now. Another is expected later this morning. MVFR ceilings can be expected with the rain, along with brief drops to IFR visibility. Southwest winds will gust 20-25 knots this afternoon. Winds should become westerly late this afternoon then diminish at sunset. Scattered clouds of 3-5kft are expected today. Light northwest winds are expected tonight into Monday with clear skies. && .MARINE... South winds this morning will become southwest this afternoon. Over the open waters, a few gusts to 30 knots are possible today, especially across the north half. Expect gusts of 20 to 25 knots in the nearshore. Waves will build 3 to 6 feet over the open waters today. This evening winds will become lighter out of the west, then become north overnight. High pressure will move overhead Monday bringing light and variable winds. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Today/Tonight and Aviation/Marine...Marquardt Monday through Saturday...Stumpf
Hazardous weather outlook, Aug 18, 3:04 AM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 304 AM CDT Sun Aug 18 2019 WIZ046-047-051-052-056>060-062>072-190815- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 304 AM CDT Sun Aug 18 2019 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight A line of thunderstorms will move from west to east this morning. A few of the storms may be strong especially west of Interstate 90 with gusty winds and hail the main threats. This afternoon and evening additional thunderstorms could develop as a cold front moves across the area. A few of these storms could be strong, especially in southeast Wisconsin. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be additional chances for thunderstorms Tuesday into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early this morning. LMZ643>646-190815- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 304 AM CDT Sun Aug 18 2019 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight A line of thunderstorms will move across the entire nearshore waters this morning. This afternoon and evening additional thunderstorms could develop as a cold front moves across the area. Winds this afternoon and evening could approach Small Craft Advisory criteria. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be additional chances for thunderstorms Tuesday into Tuesday night. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-190815- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 304 AM CDT Sun Aug 18 2019 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms are expected to move across the lake this morning. Additional thunderstorms are possible as a cold front moves across the lake this evening. A few strong storms will be possible. Southerly wind gusts could approach gales this afternoon and waves of 4 to 6 feet are possible across the far northern portions of Lake Michigan. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be additional chances for thunderstorms Tuesday into Tuesday night. www.weather.gov/mkx
In the hours before
Special weather statement, Aug 18, 4:34 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
434 AM CDT Sun Aug 18 2019
WIZ056-062-063-067-181015-
Lafayette-Iowa-Sauk-Dane-
434 AM CDT Sun Aug 18 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN LAFAYETTE...
IOWA AND SAUK COUNTIES...
At 434 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of La Farge to 7 miles
west of Muscoda to near Worthington. Movement was east at 45 mph.
Winds of 30 to 40 mph are possible with these storms.
Locations impacted include...
Reedsburg, Dodgeville, Mineral Point, Darlington, Spring Green,
Shullsburg, Belmont, Benton, Highland, Arena, Plain, North Freedom,
Ridgeway, Avoca, Orion, Linden, New Diggings, Cobb, La Valle and Rock
Springs.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4320 9043 4321 9029 4317 9019 4355 9019
4356 9031 4364 9031 4364 8985 4334 8974
4251 9021 4251 9042
TIME...MOT...LOC 0934Z 258DEG 38KT 4363 9073 4323 9058 4239 9105
STUMPFSpecial weather statement, Aug 18, 5:09 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
509 AM CDT Sun Aug 18 2019
WIZ056-057-062-063-067-068-181100-
Green-Columbia-Lafayette-Iowa-Sauk-Dane-
509 AM CDT Sun Aug 18 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAFAYETTE...GREEN...
IOWA...SOUTHERN COLUMBIA...SOUTHERN SAUK AND DANE COUNTIES...
At 509 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Spring Green to near St. Donatus.
Movement was east at 50 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.
Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Waunakee, Monroe, Verona,
Oregon, McFarland, Monona, Mount Horeb, Windsor, Dodgeville, Prairie
Du Sac, Sauk City, Mineral Point, Darlington, Lake Wisconsin,
Deforest and Cottage Grove.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4264 9043 4319 9024 4317 9019 4338 9018
4340 8905 4285 8933 4284 8937 4277 8937
4250 8950 4251 9043
TIME...MOT...LOC 1009Z 256DEG 46KT 4324 9007 4241 9060
STUMPFThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 4:34 AM CDT | Special Weather Statement | MKX | Iowa, Lafayette, Sauk | 41 min |
| Aug 18, 5:09 AM CDT | Special Weather Statement | MKX | Dane, Green, Iowa, Lafayette | 51 min |
| Aug 18, 5:57 AM CDT | Special Weather Statement | MKX | Dane, Green, Jefferson, Rock | 48 min |
| Aug 18, 6:46 AM CDT | Special Weather Statement | MKX | Jefferson, Rock, Walworth | 44 min |
| Aug 18, 7:20 AM CDT | Special Weather Statement | MKX | Dodge, Kenosha, Milwaukee, Ozaukee, Racine, Walworth and 2 more | 40 min |
| Aug 18, 7:51 AM CDT | Special Marine Warning | MKX | 54 min | |
| Aug 18, 8:02 AM CDT | Special Weather Statement | MKX | Kenosha, Milwaukee, Racine | 28 min |
| Aug 18, 8:13 AM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine | 14 min |
| Aug 18, 8:37 AM CDT | Special Marine Warning | MKX | 38 min | |
| Aug 18, 11:30 AM CDT | Small Craft Advisory | MKX | 7 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.